Alert archive / South Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 72, NWS Aberdeen, SD

June 17, 2024Dewey County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 17, 2024, 10:47 PM MDT for Dewey County, Stanley County, South Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2024, 10:47 PM MDT (04:47 UTC)
Expired
Jun 17, 2024, 11:45 PM MDT
In force
58 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dewey County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 177 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 9:42 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 8:27 PM MDT, 2 hours 20 minutes earlier. Its key messages:

  • Strong to severe thunderstorms are possible tonight into early Tuesday morning over the entire forecast area. Low confidence with regards to timing/coverage, however the environment is favorable for large hail (1.5 - 2.0"), wind gust (60-70mph) and heavy rain.
  • A break from the active pattern is anticipated by Tuesday night through Wednesday and perhaps even a portion of Thursday, however it quickly turns more active again by the end of the week into the first half of the weekend with a good chance for showers and storms.
Area forecast discussion, Jun 17, 8:27 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
927 PM CDT Mon Jun 17 2024

.KEY MESSAGES...

- Strong to severe thunderstorms are possible tonight into early
  Tuesday morning over the entire forecast area. Low confidence with
  regards to timing/coverage, however the environment is favorable for
  large hail (1.5 - 2.0"), wind gust (60-70mph) and heavy rain.

- A break from the active pattern is anticipated by Tuesday night
  through Wednesday and perhaps even a portion of Thursday, however it
  quickly turns more active again by the end of the week into the
  first half of the weekend with a good chance for showers and storms.

&&

.UPDATE...
Issued at 917 PM CDT Mon Jun 17 2024

The 00Z KABR sounding had a PWAT of 1.46inches (above the 90th
percentile for this day in June). So, heavy rain (mainly excessive
rainfall rate) remains a big concern for the rest of tonight.
There is also an elevated instability layer above 700hpa and
plenty of "cloud- bearing shear" to support elevated supercellular
convection. The last time a nocturnal environment with some CAPE
and lots of shear was around, Watertown ended up with 1-1.50inch
hail. There is a stationary boundary up over North Dakota. There
is still a surface warm front down across northern Nebraska,
trying to work northward; really steep mid-level lapse rates are
beginning to come online across the CWA. The 00Z suite of CAMS are
starting to infer the formation of a short-lived squall line
(with embedded supercells?) over the western Dakotas during the
next hour or two, which they then shift northeast into North
Dakota through the early morning hours on Tuesday. There could be
a convective watch issued within the next couple of hours.

UPDATE Issued at 635 PM CDT Mon Jun 17 2024

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM /THIS EVENING THROUGH TUESDAY NIGHT/...
Issued at 302 PM CDT Mon Jun 17 2024

Some weak convection across the area nearing the Aberdeen area,
otherwise its dry this afternoon with just some low/mid cloud and an
east wind keeping us relatively cool for mid June. As we get into
the evening, a wave approaching from the west will help organize an
inverted trough over the area with a surface low in Nebraska. That
surface low lifts northeast over into the James valley by morning
before zipping into North Dakota. A strong low level jet also
develops, with 1/2km winds at 50-55kts, on the eastern side of the
inverted trough. Mid level flow is also quite strong, resulting in
about 50kts of shear. MUCAPE responds to the low level warm advection
generated instability which is very evident in NAM/RAP BUFKIT
soundings and results in between 3000-4000 j/kg MUCAPE.
Unfortunately CAMS are a little less coordinated in identifying the
location for convection, with each showing a rather random coverage
through the course of the event. As such, have low confidence on
timing, but the high shear and CAPE, along with weakly stable
boundary layer conditions, support the risks for large hail
(golfball or larger) and damaging winds (60-70mph). Rainfall
intensity will be aided by the very high PWATS already brought up in
the last couple of AFDs.

High pressure follows behind the low, with potential for some
shallow instability in the cold advection regime, though NAM
shows a cap at about 700mb with about 5kft thickness for
convection, so very little chance it will generate any additional
moisture. Additional storms will form on the tail end of the front
as it moves through western Minnesota. CAMS and deterministic
guidance have this outside the CWA for the most part, with any
storms forming in the CWA moving rapidly east/northeast.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 302 PM CDT Mon Jun 17 2024

This period begins Wednesday with sfc high pressure building in
across the Dakotas. This should effectively push the active weather
south and east of our forecast area, although there are a few
outlier models that want to hang onto some slight chances for
showers in our far south and east. Wouldn't be surprised if this is
removed from our zones as that forecast time draws closer. Dew point
temperatures will fall into the 40s to low 50s with daytime highs in
the 70s and light to modest northwest to northeast winds, Wednesday
looks to prove to be the nicest, most quiet day of the week in the
forecast.

An active pattern looks to return quickly going through the latter
portion of the week. Upper flow will essentially remain unchanged
with southwest flow aloft locally thanks to a persistent upper
trough across the northwest CONUS and an upper ridge planted across
the eastern CONUS and Deep South. Embedded shortwave energy will
once again be generated within this flow across the Rockies and
traverse northeastward into the Northern Plains Thursday through
Saturday. A sfc frontal boundary draped from west to east across the
central CONUS is progged to lift back to the north across NE and
into southern SD/southern MN by the end of the day on Thursday into
Friday. Lee-side low cyclogenesis is progged to models by this time
across CO/WY. Much like the same pattern and set up that's taken
place the last day or so and that's forecasted to take place tonight
into Tuesday is anticipated to repeat once again late this week. All
this means is that our forecast area will see increasing chances for
showers and thunderstorms. NBM PoPs of 20-50 percent begin to re-
enter our southern zones on Thursday. This could be a bit pre-
mature, but we'll have to keep an eye on trends the next couple
days. A much better chances for active showers and storms roll into
the region late Thursday through the day Friday into Friday night as
a more pronounced embedded upper wave moves through the region in
conjunction with the aforementioned sfc low sliding northeast through
the area from the southwest. This active weather looks to clear our
area by late in the period as the upper trough axis shifts across
the Northern Plains and returns our upper flow pattern to a more
quasi-zonal or northwesterly flow.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 635 PM CDT Mon Jun 17 2024

Terminals KABR,KATY,KPIR,KMBG

We currently have a mix of VFR/MVFR CIGS across the region, and
model guidance continues to lower CIGS this evening and
overnight down to MVFR/IFR (with a hint of fog development,
although some of the visby reduction could be attributable to
heavy rainfall in thunderstorms). A 60kt low level jet will also
result in wind shear in the lowest 2kft. As for thunderstorm
coverage, currently there's little in the way across the area that
will effect any terminals. But, the best guess for coverage and
timing of overnight convection is in this round of TAFs. Expect
plenty of amendments throughout the evening and overnight as
storms begin to develop. Overnight convection could be packing
some rather large hail.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Connelly
LONG TERM...Vipond
AVIATION...Dorn
Hazardous weather outlook, Jun 17, 2:38 AM MDT, 20 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
338 AM CDT Mon Jun 17 2024

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
338 AM CDT Mon Jun 17 2024 /238 AM MDT Mon Jun 17 2024/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

There is a slight risk (2/5) for strong to severe storms across the
entire region tonight into Tuesday morning. Main threats include
large hail and 60-70 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms continue Tuesday, with no severe weather
anticipated past the early morning. An unsettled weather pattern
expected through the end of the week into the weekend with ongoing
shower and thunderstorm chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

MMM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:30 PM MDTSevere Thunderstorm WarningABRDewey60 min
Jun 17, 11:09 PM MDTSevere Thunderstorm WarningABRCampbell, Corson25 min
Jun 17, 11:36 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey34 min
Jun 17, 11:51 PM MDTSpecial Weather StatementABRStanley39 min
Jun 17, 11:54 PM MDTSpecial Weather StatementABRDewey, Walworth51 min
Jun 18, 1:04 AM MDTSpecial Weather StatementABRBrown, Campbell, Edmunds, Faulk, McPherson, Potter and 1 more71 min
Jun 18, 1:12 AM MDTFlash Flood WarningABRStanley4 hr
Jun 18, 2:16 AM MDTSpecial Weather StatementABRClark, Day, Marshall, Spink59 min
Jun 18, 3:17 AM MDTSpecial Weather StatementABRRoberts28 min
Jun 18, 3:06 PM MDTSevere Thunderstorm WarningABRCodington, Hamlin39 min
Jun 18, 3:33 PM MDTSevere Thunderstorm WarningABRCodington, Deuel, Grant30 min
Jun 18, 4:02 PM MDTSpecial Weather StatementABRBig Stone43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.